South Dakota, 2009

Hail in South Dakota, August 5, 2009

August 5, 2009 · NWS UNR · 2 events in 1 county or zone

A thunderstorm produced nickel sized hail across the central Black Hills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced nickel sized hail across the central Black Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 1:45 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 5, 1:45 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT WED AUG 5 2009

.DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS RIDGE BUILDING
OVER THE INTERMOUNTAIN WEST WITH A SHORTWAVE PUSHING TOWARD THE
AREA. RADAR STILL HAS SHOWERS AND THUNDERSTORMS OVER NORTHWESTERN
SOUTH DAKOTA. VISIBLE SATELLITE SHOWS CU GROWING OVER THE BLACK
HILLS.

FOR LATE THIS AFTERNOON AND EVENING EXPECT SOUTHERLY LOW LEVEL
WINDS TO BECOME MORE ESTABLISHED CREATING MORE SHEAR IN THE LOWER
ATMOSPHERE. LOW LEVEL MOISTURE SEEMS GOOD WITH DEW POINTS ALREADY
IN THE UPPER 50S AND LOWER 60S. UPSLOPE LOW LEVEL WINDS COMBINED
WITH MID LEVEL NORTHWESTERLY WINDS OF 35 TO 45 KTS WILL CREATE
DIRECTIONAL SHEAR LEADING TO SOME SUPERCELL DEVELOPMENT. LATER
TONIGHT EXPECT STORMS TO MAINTAIN THEMSELVES AS LOW LEVEL JET
INTENSIFIES OVER THE AREA.

UPPER LEVEL RIDGE AXIS PUSHES ACROSS THE AREA ON THURSDAY...LEADING
TO SOUTHWEST FLOW THURSDAY AFTERNOON. SOUTHWEST FLOW CONTINUES
THROUGH THE SHORT TERM FORECAST PERIOD. AN AREA OF SURFACE LOW
PRESSURE DEVELOPS IN THE LEE OF THE ROCKIES AS A STATIONARY FRONT
AND ADJACENT TROF SITS ON TOP OF CWA. EXPECT CHANCE OF STRONG TO SEVERE
THUNDERSTORMS TO CONTINUE THROUGH THE SHORT TERM FORECAST PERIOD
AS CONVECTION WILL FIRE AROUND THE STATIONARY FRONT AND FROM
MULTIPLE DISTURBANCES PUSHING THROUGH THE UPPER LEVEL FLOW.

EXTENDED...THE UPPER TROUGH WILL REMAIN OVER THE NORTHERN PLAINS
THROUGH THE WEEKEND...THEN A BROAD UPPER RIDGE BUILDS OVER THE
REGION EARLY NEXT WEEK...BUT IS REPLACED BY SW FLOW AS IT SHIFTS
EASTWARD. SURFACE LOW LIFTS INTO ND SAT WITH COLD FRONT INTO ERN SD.
SOME WRAP-AROUND SHOWERS/THUNDERSTORMS POSSIBLE OVER NERN WY/NWRN SD
SAT...THEN THE AREA WILL BE MAINLY DRY FOR THE FIRST HALF OF THE
WEEK. TEMPS WILL GRADUALLY WARM HEADING INTO MIDWEEK ALONG. LATEST
RUNS HINT AT AN APPROACHING TROUGH...SO POPS MAY HAVE BE TO
INTRODUCED MIDWEEK. WILL WAIT FOR BETTER CONSISTENCY.

&&

.AVIATION...STORMS WILL AGAIN DEVELOP THIS AFTERNOON AND
EVENING...SOME POSSIBLY SEVERE. A SECOND ROUND OF STORMS WILL BE
POSSIBLE AFTER MIDNIGHT. MVFR CONDITIONS WILL BE POSSIBLE NEAR THE
STORMS. OTHERWISE VFR CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 5, 10:38 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1138 AM MDT WED AUG 5 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1138 AM MDT (1238 PM CDT) WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY AND
TONIGHT...BRINGING THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT RISK
THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON
AND TONIGHT OVER NORTHEASTERN WYOMING...WESTERN SOUTH DAKOTA...AND
SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER WESTERN
AND SOUTH CENTRAL SOUTH DAKOTA...ALONG WITH OVER NORTHEAST WYOMING.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH
THERE IS ALSO THE POSSIBILITY THAT SOME OF THE STRONGER STORMS COULD
PRODUCE A TORNADO.

FRIDAY WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS. THERE IS A
SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY BECOME SEVERE ON
FRIDAY...PARTICULARLY NORTH OF A LINE FROM MISSION TO CUSTER TO
SUNDANCE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS. THERE IS ALSO THE POSSIBILITY THAT SOME OF THE STRONGER
STORMS COULD PRODUCE A TORNADO...PARTICULARLY OVER NORTHWEST SOUTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...THOUGH MAY BE NEEDED
ON THURSDAY AND FRIDAY.

In the hours before

Special weather statement, Aug 5, 3:27 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT WED AUG 5 2009

SDZ026-028-031-052330-
CENTRAL BLACK HILLS-PENNINGTON CO PLAINS-RAPID CITY-
INCLUDING THE CITIES OF...BOX ELDER...DOWNTOWN RAPID CITY...
HILL CITY AND HISEGA
427 PM MDT WED AUG 5 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 426 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HALF
INCH TO NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
THIS STORM WAS LOCATED NEAR ROCKERVILLE...OR 10 MILES SOUTHWEST OF
DOWNTOWN RAPID CITY...AND WAS MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROCKERVILLE...
  SHERIDAN LAKE...
  FAR SOUTHWEST SIDE OF RAPID CITY...

HELGESON

The radar

The Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
August 5, 3:29 PM MST
Where
Pennington County, 3 mi S of Pactola Reservoir
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.027, -103.480

Hail, Pennington

When
August 5, 3:46 PM MST
Where
Pennington County, 1 mi S of Rockerville
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
43.935, -103.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179256, 179257.